Rifampin latent TB side effects: Hello! This group... - TB Alert

TB Alert
716 members251 posts

Rifampin latent TB side effects

Sydney1204
Sydney1204

Hello! This group has been so helpful in learning more about everyone’s experiences with TB.

I am currently taken rifampin to treat latent TB. I have been having heart palpitations. It’s hard to tell if they are due to anxiety or if something else is going on. I read that anxiety can be a side effect but can’t find much more information! Has anyone experienced anything like this?

9 Replies
oldestnewest

Hello. I was prescribed 3 months of Rifinah also to treat Latent TB. Although it was a total shock to find out I had latent TB I also felt truly lucky to find out as I was about to start a Immunosuppressive drug for my Rheumatoid Arthritis (RA). If I had not known my immune system being suppressed would have increased my risk of the latent TB becoming active. Therefore, I possibly accepted the TB antibiotics more positively as I knew they would allow me to start to improve my RA. I was lucky, I took my Rifinah last thing at night and had no side effects ( apart from the orange wee... sorry)! Do try to relax and accept the antibiotics as a positive step to ensure you are eradicating the bacteria. Maybe try a relaxation technique like breathing / yoga / music / nice bath etc to relax yourself. You can talk to your TB specialist as you will not be alone at feeling anxious and you could request they investigate your palpitations to put your mind at rest. I hope you find this last part of your journey eases now.

Thank you so much! I appreciate all the tips and support. I may bring this up to my doctor!

Hello Sydney...

You are right it can cause anxiety, as it did with my friend following TB disease from me. However I don’t think heart palpitations is a known (or common) side effect. But as you know drugs can can affect people different ways, it’s probably worth asking yourself if this has ever happened to you before and judge it that way. But always talk to your TB team or even ask the pharmacist, as they are very knowledgeable in all drugs. Hope that helps x

Sydney1204
Sydney1204
in reply to hottchoc

Thank you!! I appreciate it! I’m definitely going to bring it up to a doctor but it’s reassuring to hear from someone about similar side effects. Hoping you’re well and safe!

Your TB Doctor should be able to discuss the palpitations with you and if necessary, arrange for an ECG.

It is tough when you start treatment, especially during a pandemic! I hope the doctor can help with this. Stay strong. It will all be over soon.

Sydney1204
Sydney1204
in reply to Soul01

Thank you for the support! I will definitely talk to them about it!

Stay safe and well!

Hello Sydney 1204.

I had Latent TB & initially I took Rifampicin & Isoniazid as a combination ( think it was called Rifinah). However after a couple of weeks it was deemed that the Isoniazid was causing me to feel dizzy, anxious & very tearful . The Isoniazid was stopped and I carried on taking the Rifampicin for longer with not many side effects. The Isoniazid had definitely been causing my initial side effects which sound similar to you, are you taking Isoniazid or is it just Rifampicin? If you are taking the Isoniazid, according to my TB team it is rare to experience the effects I had. They had seen it previously so thought it worth trying dropping it but having to take the Rifampicin for longer. Have a chat with your TB team & check what you are taking.

I think it’s understandable to feel anxious, it was a very strange time for me & very unexpected. You have to come to terms with it & explain/reassure people you’re not contagious.

Keep on going it’s a journey but you’ll achieve the end result of killing the bacteria and reducing the risk of getting active TB. I always felt that I was doing my bit to help eradicate TB as so many people with latent TB go untreated and that just increases the risk of it not being beaten. Many best wishes to you

Sydney1204
Sydney1204
in reply to SadieR

I am just on a 4 month treatment of rifampin only! I’m sorry to hear you had those side effects but glad things were resolved! Hoping they will be for me too.

Thank you for all the support and kindness!

Hoping you’re well and safe!

You’re welcome, the end of treatment will come & you can then feel more reassured. Best wishes in your TB journey & take care!

You may also like...